Nevada, 2012

Damaging Wind in Nevada, June 3, 2012

June 3, 2012 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a dry microburst wind gust to 61 mph at the Desatoya Mountain RAWS in southwest Lander County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a dry microburst wind gust to 61 mph at the Desatoya Mountain RAWS in southwest Lander County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 3, 2:47 PM PST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 2:47 PM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT SUN JUN 3 2012

.SYNOPSIS...A COLD FRONT WILL PUSH INTO WESTERN NEVADA DURING THE
DAY ON MONDAY. AHEAD OF THE FRONT STRONG WINDS...BLOWING
DUST...AND HIGH FIRE DANGER WILL IMPACT CENTRAL AND EASTERN
NEVADA. MUCH COOLER WEATHER...VALLEY RAIN AND MOUNTAIN SNOW
SHOWERS WILL OCCUR BEHIND THE COLD FRONT MONDAY NIGHT INTO
TUESDAY.

&&

.SHORT TERM...SUNDAY NIGHT THROUGH TUESDAY. ANOTHER HOT DAY TODAY
WITH HIGHS ONCE AGAIN REACHING NEAR RECORD LEVELS AS THE DESERT
SOUTHWEST 500MB RIDGE BUILDS OVER THE AREA IN RESPONSE TO THE
DIGGING PACIFIC TROUGH OFF THE COAST. NOT MUCH ACTIVITY ON THE
RADAR THUS FAR TODAY...BUT THERE ARE BUILD-UPS ALONG THE CENTRAL
NEVADA CONVERGENCE ZONE...WITH THE HRRR/NAM/GFS/EC ALL INDICATING
THE POSSIBILITY OF CONVECTION THIS EVENING ACROSS CENTRAL NEVADA.
HAVE KEPT AN ISOLATED CHANCE FOR A STRIKE OR TWO ACROSS THE AREA.

TOMORROW LOOKS TO BE A WINDY DAY WITH A VERY STRONG COLD FRONT
PUSHING INTO WESTERN NEVADA BY TUESDAY 00Z. 700MB WINDS WILL
INCREASE TO 40KTS OUT AHEAD OF THE FRONT...IN ADDITION TO A 994
SURFACE LOW OVER NORTHERN ELKO COUNTY. THIS WILL ALLOW WINDS TO
REACH ADVISORY CRITERIA ACROSS ALL ZONES WITH GUSTS UP TO
50MPH...WITH A FEW GUSTS UP TO 55 MPH ACROSS THE HIGHER PASSES.
BEHIND THE FRONT ON MONDAY NIGHT RAIN SHOWERS ARE EXPECTED ACROSS
HUMBOLDT COUNTY...AS THE UPPER LEVEL 500MB PUSHES PACIFIC MOISTURE
INTO THE REGION. RAIN SHOWERS WILL SPREAD INTO
ELKO...EUREKA...LANDER COUNTIES THROUGH THE NIGHT WITH THE
GREATEST QPF EXPECTED ACROSS NORTHERN ELKO COUNTY. IT WILL REMAIN
BREEZY AND DRY SOUTH OF HIGHWAY 50. BY TUESDAY THE UPPER LEVEL
500MB TROUGH WILL SWING THROUGH NORTHERN NEVADA. THE COLD POOL
ALOFT WILL KEEP THINGS UNSTABLE...WHICH WILL RESULT IN SCATTERED
VALLEY RAIN SHOWERS AND EVEN MOUNTAIN SNOW SHOWERS AS SNOW LEVELS
DROP DOWN TO 7500FT ACROSS NORTHERN NV. WITH THE COLD AIR ALOFT
THERE WILL BE A NOTICEABLE TEMPERATURE SWING OF 30 DEGREES AT THE
SURFACE WITH HIGHS ONLY EXPECTED TO REACH AROUND 60. IT WILL ONCE
AGAIN REMAIN MOSTLY DRY SOUTH OF HIGHWAY 50...WITH THE GREATEST
CHANCES FOR RAIN PRECIP ACROSS NORTHERN NEVADA. QPF AMOUNTS OF
GREATER THAN .25" COULD BE POSSIBLE NORTH OF I-80...WITH .10"
BETWEEN I-80 AND HIGHWAY 50...WITH LESS THEN .01" SOUTH OF HIGHWAY
50.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. COLD DRY AND STABLE
AIR OVER THE GREAT BASIN TUESDAY NIGHT WITH LOW TEMPERATURES EARLY
WEDNESDAY NEAR OR BELOW FREEZING IN MOST VALLEY LOCATIONS. THE COLD
OVERNIGHT TEMPERATURES ARE THE MAIN CONCERN DURING THE MIDDLE OF THE
COMING WEEK...AS THE GROWING SEASON HAS BEGUN IN MANY AREAS. BOTH
AFTERNOON HIGH AND OVERNIGHT LOW TEMPERATURES WILL TREND UPWARD
WEDNESDAY THROUGH FRIDAY...WITH LOWS REBOUNDING BACK INTO THE 40S
AND HIGHS CLIMBING BACK INTO THE LOW TO MID 80S BY FRIDAY. FORECAST
CONFIDENCE DECLINES BEYOND FRIDAY AS MODELS DISAGREE WITH THE
HANDLING OF THE NEXT UPPER LEVEL LOW COMING IN FROM THE PAC NW. FOR
NOW WENT WITH SOME LOW END SLIGHT CHANCE POPS BOTH SATURDAY AND
SUNDAY AFTERNOONS.

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL REMAIN A POSSIBILITY INTO
THIS EVENING ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA. NOT
EXPECTING ANY LIGHTNING NEAR KWMC KEKO KELY OR KTPH HOWEVER. WINDS
MONDAY WILL BECOME STRONG ACROSS THE REGION...WITH VISIBILITIES
POSSIBLY REDUCED BY THE AFTERNOON HOURS DUE TO BLOWING DUST.

&&

.FIRE WEATHER...THIS EVENING WILL FEATURE ISOLATED DRY THUNDERSTORMS
AND LOW HUMIDITY IN FIRE ZONES 454...455...457...AND 467. ON MONDAY
A COLD FRONT WILL MOVE INTO THE REGION WITH SHOWERS AND
THUNDERSTORMS. EXPECT DRY THUNDERSTORMS IN ZONES 455...457...AND
470. ADDITIONALLY...VERY STRONG WINDS WITH GUSTS UP TO 50 MPH WILL
OCCUR IN ALL FIRE ZONES AND LOW HUMIDITY IN ALL ZONES EXCEPT FOR 467
WHERE THE RH'S WILL BE ABOVE 15 PERCENT. TUESDAY AND WEDNESDAY WILL
BRING WETTING RAINS...COOLER TEMPERATURES AND HUMIDITY ABOVE 15
PERCENT TO THE REGION.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM MONDAY TO 5 AM PDT TUESDAY FOR
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

WIND ADVISORY FROM 11 AM TO 11 PM PDT MONDAY FOR HUMBOLDT
COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE
PINE COUNTY.

RED FLAG WARNING FROM 11 AM TO 11 PM PDT MONDAY FOR HUMBOLDT
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
SOUTHWESTERN ELKO COUNTY.

&&

95/96/96/93
Hazardous weather outlook, Jun 3, 2:57 PM PST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
357 PM PDT SUN JUN 3 2012

NVZ030-031-033>041-042300-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
357 PM PDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY GUSTY WINDS WILL DEVELOP AS A COLD FRONT MOVES INTO THE GREAT
BASIN. WIND GUSTS UP TO 50 MPH WILL OCCUR THUS A WIND ADVISORY HAS
BEEN ISSUED FOR MONDAY. THIS WILL RESULT IN CRITICAL FIRE WEATHER
DANGER...AS WELL AS DIFFICULT DRIVING CONDITIONS AND AREAS OF
BLOWING DUST. TUESDAY WILL BE MUCH COOLER WITH RAIN SHOWERS AND
HIGHER ELEVATION SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The Reno radar (KRGX), 169 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lander

When
June 3, 7:14 PM PST to 7:15 PM PST
Where
Lander County, 5.53 mi NNW of Peterson Station to 6.06 mi N of Peterson Station
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
39.300, -117.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374732.